Epinephrine auto-injectors are a first choice for anaphylaxis in pediatrics. But physicians often miss the diagnosis or fail to explain proper Epi-Pen use to patients and families.
It is the second time in a week that EMS has brought a child with an allergic reaction to your Pediatric ED. The first was an 11 month-old girl who ate hummus for the first time.
She developed lip swelling and hives and had intermittent stridor and sats in the low 90s when EMS first arrived, although her oxygenation quickly improved. The second child was a 9 year-old girl who was out with her family at the lake when she developed generalized hives and chest pain. One thing both patients had in common was that EMS gave them benadryl and transported them. No epinephrine.
These were two different EMS crews from two different counties. When asked why epinephrine was not administered they both cited oxygenation above 95% and absence of wheezing as the reason that epinephrine was not given, despite other indicators of respiratory involvement. But what was even more interesting was the way they reacted when you asked about epinephrine. Of course we would not do anything that extreme or drastic, both crews seemed to say.
Recognize Anaphylaxis and Give Epinephrine
It is widely recognized that anaphylaxis can be life threatening and requires prompt treatment. Epinephrine is the consensus first drug of choice in every guideline for the treatment of anaphylaxis. Delay in the administration of epinephrine has been associated with fatal reactions. But providers do not always recognize anaphylaxis. There is also a lack of understanding about when and how to use epinephrine among patients and providers.
Physicians don’t always recognize anaphylaxis when we see it. At least half of anaphylactic episodes are misdiagnosed in the ED when current diagnostic criteria from standard guidelines are not employed. (Harduar-Morano, et al 2010, Gaeta, et al 2007). In a recent study of the management of anaphylaxis in U. S. EDs, only 9% of ED physicians reported that they used the guideline criteria to diagnose anaphylaxis. (Russell et al 013). The authors of the study mention it doesn’t help that these guide- lines are published mainly in Allergy and Immunology journals.
Not only are physicians failing to use guidelines for diagnosing anaphylaxis, they are also failing to follow guidelines, such as the International Consensus on Anaphylax- is or the National Institute of Allergy and Infectious Disease criteria for Anaphylaxis (Sampson et al 2006, Simons et al 2014), for treatment.. The same study of US ED providers showed that only 42% of them reported giving epinephrine in the ED for most anaphylactic episodes. The majority of them also fail to comply with guideline-based recommendations to prescribe an epinephrine auto-injector, provide a written anaphylaxis treatment plan and refer patients to a allergist at the time of discharge.
There is a paucity of literature regrading provider attitudes toward epinephrine. In adults, some physicians may hesitate to use epinephrine due to concerns about coronary disease. However, allergists say that there is not much risk to giving epinephrine to otherwise healthy children. Most serious side effects have been associated with overly large doses or intravenous administration. Giving the recommended 0.01 mg/kg IM, up to a maximal dose of 0.30 mg is associated with tremor, pallor, anxiety and palpitations that are transient and well-tolerated in kids.
You are trying to do the right thing. You use the National Institute of Allergy and Infectious Disease criteria to make the diagnosis of anaphylaxis. You recognize that giving children IM epinephrine as early as possible is the treatment of choice and antihistamines and steroids are only adjunct therapies. You plan to treat both of these patients with IM epinephrine, observe them in the ED and give them epinephrine auto-injectors, personalized discharge plans and allergy clinic referrals at the time of discharge. How is this likely to go?
Educate your Patients
One study looked at children coming in for their first allergy clinic appointment after such a referral. (Sicherer et al 2000). 86% of the families said they carried their epinephrine auto-injector with them “at all times” but only 71% of these could produce it at the clinic visit and 10% had a device that was past it’s expiration date. Only 32% could demonstrate that they knew how to use it correctly. In the same study, 36% of pediatric residents showed they could use an auto-injector correctly and only 18% of attendings could do so.
To address these issues, sit with your patients/families and give them the facts:
- Be on the watch if you have had anaphylaxis before. If you encounter the same trigger again, use your auto-injector if you develop symptoms
- In anaphylaxis, not everyone has skin manifestations (itching, urticaria, angioedema, flushing).
- If you have a history of asthma and are having an allergic reaction, strongly consider treating with autoinjector early when having respiratory symptoms, as there is a strong correlation with severe and fatal anaphylaxis in this group.
- If you have experienced generalized acute urticaria due to a nut allergy or an insect sting, your risk of a more serious reaction from a future exposure is higher.
- When using the auto-injector (see below) make sure to hold it firmly against the thigh to ensure it produces an intramuscular injection. Peak concentrations of epinephrine differ between by approximately 8 minutes (intramuscular) to approximately 34 minutes (subcutaneous) for injections.
- Always have an auto-injector available and on your person. Check the expiration date and train with it frequently.
- When in doubt, err on the side of using the auto-injector rather than waiting too long, because adverse effects from epinephrine use are generally not a concern for healthy children.
Know Your Device
Whether you decide to prescribe the time tested and recognizable EpiPen, or the sleek, phone sized, talking Auviq as your autoinjector of choice, you must under- stand one thing: You probably don’t know how to teach patients how to use these de- vices. Multiple studies clearly show that physicians consistently teach improper technique and omit steps, even after read- ing the inserts in some cases. There is even a statistic as to the likelihood of a physician injecting his or her own thumb in the pro- cess of teaching or administering (16% – which I have witnessed first hand). If you’re thinking that a pharmacist can do it better, think again. In one study about one third of patients would not have received their epinephrine dose had they followed the pharmacist’s instructions.
So How to Proceed
While it never hurts to carefully review the manufacturer’s instructions included in the package insert, there are some common themes:
- Remove the auto-injector from its protective case.
- Remove the safety release mechanism to arm the device, making sure that the appropriate end is perpendicular to the middle of the outer thigh.
- Firmly push the auto-injector against the middle of the outer thigh until you hear a clicking sound. This can be done through clothing, if needed.
- Hold firmly against the thigh for 5-10 seconds (depending on the manufacturer) to deliver the medication.
- Remove the device from the thigh and discard it.
One final word of advice
Some patients may require more than one dose. It is also possible that despite your best efforts at teaching, the patient may inject their thumb or otherwise fail to use the device correctly. For that reason, it is a good idea to prescribe 2 auto-injectors.
Multiple studies clearly show that when physicians prescribe an Epi-Pen, they consistently teach improper technique and omit steps, even after reading the inserts in some cases. Here’s what your patient needs to know. Click image below for full PDF.
- Arga, M., Bakirtas, A., Catal, F., Derinoz, O., Harmanci, K., Razi, C. H., … Demirsoy, M. S. (2011, September). Training of trainers on epinepherine autoinjector. Pediatric Allergy and Immunology, 22, 590-593.
- Gaeta TJ, Clark S, Pelletier AJ, et al. National study of US emergency departments visits for acute allergic reactions 1993-2004. Ann Aller- gy Asthma Immunol. 2007;98:360-365.
- Harduar-Morano L, Simon MR, Watkins S, et al. Algorithm for the diagnosis of anaphylaxis and its validation using population-based-data on emergency department visits for ana- phylaxis in Florida. J Allergy Clin Immunol. 2010;126:98-104.
- Mehr, S., & Tang, M. (2007, August). Do- cor-how do I use my EpiPen? Pediatric Allergy and Immunology, 18, 448-452.
- Russell WS, Farrar JR, Nowak R, et al. Eval- uating the management of anaphylaxis in US emergency departments. World J Emerg Med. 2013;4(2):98-106.
- Salter, S. M., Loh, R., Sanfilippo, F. M., & Clifford, R. M. (2014). Demonstration of epi- nepherine autoinjectors (EpiPen and Anapen) by pharmacists in a randomized, simulated patient assessment: acceptable, but room for improvement. Allergy, Asthma & Clinical Immunology, 10(49), 1-10.
- Sicherer, S. H., Estelle, F., & Simons, R. (2005). Quandries in prescribing an emergency action plan and self-injectable epinepherine for first-aid management of anaphylaxis in the community. American Academy of Allergy, Asthma and Immunology , 575-583.
- Sicherer, S. H., Estelle, F., & Simons, R. (2007, March). Self-injected epinepherine for first-aid management of anaphylaxis. American Acad- emy of Pediatrics, 119, 638-646.
- Sicherer, S. H., Forman, J. A., & Noone, S. A. (2000, February). Use assessment of self-ad- ministered epinepherine among food-allergic children and pediatricians. Pediatrics, 105, 359-362.